Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at May 9, 2021, 2:19 PM MDT for Las Animas County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2021, 2:19 PM MDT (20:19 UTC)
- Expired
- May 9, 2021, 3:00 PM MDT
- In force
- 41 min
- Issued by
- NWS Pueblo, CO
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 156 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.3 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2917 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
826 WWUS85 KPUB 092019 SPSPUB Special Weather Statement National Weather Service Pueblo CO 219 PM MDT Sun May 9 2021 COZ074-088-092100- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 219 PM MDT Sun May 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 300 PM MDT... At 219 PM MDT, Doppler radar was tracking a strong thunderstorm near Raton Pass, or 10 miles northwest of Raton, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Raton Pass. LAT...LON 3707 10466 3722 10416 3700 10409 3699 10463 TIME...MOT...LOC 2019Z 252DEG 27KT 3701 10454 $$ EP
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 9, 11:28 AM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 9, 11:28 AM MDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1128 AM MDT Sun May 9 2021 .SHORT TERM...(Today and tonight) Issued at 403 AM MDT Sun May 9 2021 Currently...satellite imagery early this morning shows low level stratus developing across much of the I-25 corridor, out into the eastern Plains. Low level flow is remains northeasterly, with plenty of moisture working across the region. Temperatures have fallen into the 40s to near 50 so far. Clouds should help keep temperatures nearly steady through sunrise. Observations over Monument Hill are starting to indicate light rain or drizzle, and perhaps some light snowfall. Out west over the San Luis Valley, clear conditions are prevailing with light westerly winds. Today...several areas of concern through this afternoon cross southern Colorado. Red Flag conditions are expected today across the San Luis Valley. Southwesterly flow will increase by late morning, with winds gusting near 40 mph through this afternoon. Humidity values are expected to fall to near 10 percent. Those with outdoor burning activities planned across the valley should postpone them until another days. There is a low risk of severe weather this afternoon across the Raton Mesa. Much will depend on how far north a surface low is forecast to form over northern New Mexico. High-res models are mixed on where the low develops. About half would put the low too far south for much severe potential in southern Colorado, while the other solutions have the low a bit further north. The northerly solutions would allow for easterly low level winds, wrapping moisture west to near Trinidad. MLCAPE values vary based on model solution as well, with the more moist solutions producing 600 to 800 j/kg by early afternoon. The drier solutions are more limited on instability, with MLCAPE values less than 300 j/kg. The current feeling is a few storms will likely pop over the Raton Mesa, and spread east along the New Mexico border through this afternoon. Gusty outflow winds in excess of 50 mph and hail to near an inch in diameter will be possible with stronger storms. Elsewhere on the Plains, lowered afternoon temperatures for this afternoon. Widespread low stratus should limit warming. Most areas will struggle to reach the lower 50s. The exception will be near the Kansas border, where a few lower 60s may be possible. As moisture deepens this afternoon, and embedded energy in westerly flow aloft moves across the area, a few thunderstorms may be possible, initially over the Eastern Mountains, then spreading east into the Plains by late afternoon and evening. Tonight...broad westerly flow aloft will continue, with low level southeasterly flow expected across the Plains. This will leave much of the area under low stratus, with periods of rain and snow possible. As for snow, minor accumulations are possible on grassy and elevated surface above 6800 feet. Snow will also be possible over the Eastern Mountains. Mountain areas could see 1 to 4 inches. Monument Hill may see up to an inch by Monday morning. Elsewhere on the Plains, light rain is expected through Monday morning. With the abundance of low stratus across the region, overnight lows should remain above freezing. Lows in the mid 30s to lower 40s are expected. Mozley .LONG TERM...(Monday through Saturday) Issued at 403 AM MDT Sun May 9 2021 ...Key Messages - Ample moisture expected for much of the region Monday through late Tuesday, though is it ever enough? -Snowy morning commute Tuesday across passes and Pikes Peak Region? - Warmer and drier from mid-week onward... Monday - Tuesday: We continue to stay with a few blends regarding PoPs and QPF during this timeframe. Overall not a huge shift in guidance and thinking with potential impacts from this large system. Not that it plays a significant role but I did drop snow levels several hundred feet lower across the Pikes Peak region to account for some stronger mesoscale banding that may develop just west and north of Colorado Springs. Hi-res forecast soundings are showing some decent omega within or just below the DGZ late Monday night into Tuesday morning. This is when the most intense precipitation with higher rates should be occurring. That being said, thinking of an enhancement with dynamical cooling will help to bring down the snow levels to right around 6,000 feet along the Palmer and slightly higher farther south. Even though it's a late season storm system we continue to hold off on any winter weather headlines at this time with the expected impacts to be on the lower side outside of the Tuesday morning commute which could be dicey and slick along I-25, U.S.-24, and Hwy 83. A a majority of our mountain passes will have a minor accumulation of snow through Tuesday evening as well. Farther east across the plains and west into the SLV, expecting a mostly rain to fall with the higher snow levels and overall warmer atmospheric profile. Do think the dryness over the SLV will continue for the most part but somewhat better low-level moisture, RH closer to 20 percent during peak heating, should be enough to preclude the need for fire weather headlines Temperatures will be well below normal for early-mid May. Could see some pockets of below freezing temperatures as well Tuesday morning for lows. Wednesday - Saturday...Ridging begins to take back over the region on Wednesday as the mid-level troughing continues to slide farther east. Northwest flow aloft may continue to yield some very isolated high terrain showers through the end of the work week. Overall the pattern returns to warmer and drier conditions. -Heav && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1116 AM MDT Sun May 9 2021 At KCOS, VFR with VCSH this afternoon, and a few periods of MVFR are possible any showers. Cigs become IFR this evening with periods of rain overnight into Monday, and rain may mix with snow after 05z until around 15z. At KPUB, MVFR cigs with VCSH, though a few periods of VFR possible between showers. Cigs become IFR overnight into Monday, with periods of rain expected. At KALS, VFR the next 24 hrs with strong sw winds gusting to 35 kts this afternoon into the evening. Gradually lowering VFR cigs overnight and Monday, with a vcsh possible after 08z. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ224. && SHORT TERM...MOZLEY LONG TERM...HEAVENER AVIATION...PETERSEN
Hazardous weather outlook, May 9, 11:33 AM MDT, 2 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1133 AM MDT Sun May 9 2021 COZ058>089-093>099-101745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1133 AM MDT Sun May 9 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Red Flag conditions are expected this afternoon and evening across the San Luis Valley due to gusty winds near 40 mph and humidity values around 10 percent. There is marginal risk this afternoon of one or two strong to severe thunderstorms from the Raton Mesa eastward along the New Mexico border. The main risk with these storms will be cloud to ground lightning, hail to one inch in diameter and gusty winds in excess of 50 mph. Snow will be possible above 6500 feet tonight. Accumulations, primarily over the Eastern Mountains, will range from 1 to 4 inches. Areas over the Palmer Divide may see up to an inch on grassy or elevated surfaces. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few waves of rain, snow, and some embedded thunderstorms will impact much of southern and southeastern Colorado Monday and Tuesday. Snowfall totals through Tuesday night will range from 4 to 8 inches across the Sawatch and Mosquito ranges and southeast mountains above 8000 feet, with locally up to 12 or more across Pikes Peak and the Wet mountains above 10000 feet. Snow levels will drop to around 7000 feet Sunday night and down to 6000 feet on Monday night across the Pikes Peak region with around 1 to 5 inches of snow possible through the period. This will mainly impact grassy surfaces, with roads remaining wet or slushy at times across the lower elevations. Precipitation will decrease from west to east on Tuesday with drier and warmer weather returning for late week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon near the Raton Mesa and along the New Mexico border, and tonight over the Mountains. 10/55
In the hours before
Special weather statement, May 9, 12:49 PM MDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Pueblo CO 1249 PM MDT Sun May 9 2021 COZ074-088-094-091930- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 1249 PM MDT Sun May 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 130 PM MDT... At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Sugarite Canyon State Park, or 13 miles southeast of Trinidad, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Branson and Trinchera. LAT...LON 3713 10441 3719 10381 3700 10380 3699 10440 TIME...MOT...LOC 1848Z 268DEG 25KT 3705 10432 EP
Special weather statement, May 9, 1:38 PM MDT, 41 minutes before
Special Weather Statement National Weather Service Pueblo CO 138 PM MDT Sun May 9 2021 COZ074-088-092030- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 138 PM MDT Sun May 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 230 PM MDT... At 138 PM MDT, Doppler radar was tracking a strong thunderstorm near Raton Pass, or 8 miles southeast of Trinidad, moving east at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Las Animas County. LAT...LON 3711 10453 3724 10414 3700 10410 3700 10451 TIME...MOT...LOC 1938Z 257DEG 22KT 3707 10444 EP
Special weather statement, May 9, 2:19 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 219 PM MDT Sun May 9 2021 COZ074-088-092100- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 219 PM MDT Sun May 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 300 PM MDT... At 219 PM MDT, Doppler radar was tracking a strong thunderstorm near Raton Pass, or 10 miles northwest of Raton, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Raton Pass. LAT...LON 3707 10466 3722 10416 3700 10409 3699 10463 TIME...MOT...LOC 2019Z 252DEG 27KT 3701 10454 EP
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:23 PM MDT | Special Weather Statement | PUB | Baca | 37 min |
| May 8, 6:35 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 55 min |
| May 8, 6:44 PM MDT | Special Weather Statement | PUB | Bent, Kiowa, Prowers | 46 min |
| May 8, 7:03 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 72 min |
| May 8, 7:33 PM MDT | Special Weather Statement | PUB | Kiowa, Prowers | 42 min |
| May 8, 8:14 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 61 min |
| May 8, 8:36 PM MDT | Special Weather Statement | PUB | Prowers | 39 min |
| May 9, 12:49 PM MDT | Special Weather Statement | PUB | Las Animas | 41 min |
| May 9, 1:38 PM MDT | Special Weather Statement | PUB | Las Animas | 52 min |
| May 9, 2:46 PM MDT | Winter Storm Watch | PUB | El Paso, Fremont, Teller | 18 hr |
| May 9, 4:11 PM MDT | Special Weather Statement | PUB | Las Animas | 34 min |
| May 9, 4:53 PM MDT | Special Weather Statement | PUB | Las Animas | 37 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.